Washington DC: Turns out, antidepressants may increase the risk of death by 20 percent for those with progressive lung disease.
According to a study conducted by the St. Michael’s Hospital, usage of antidepressant in people with the chronic obstructive pulmonary disease (COPD) results in 20 percent increase in the likelihood of death while it may also cause a 15 percent increase in the likelihood of hospitalization due to related symptoms.
The research suggested that amongst adults with COPD, new users of serotonergic antidepressants – a specific class of the medication – have higher rates of hospitalisation, emergency room visits, and mortality related to respiratory conditions, as well as death overall versus non-users of the medications. While the study does not show cause and effect, it suggested a strong association.
“We were not surprised by these findings, as there are biological reasons why antidepressants could lead to respiratory issues,” said Nicholas Vozoris, the lead author. “These drugs can cause sleepiness, vomiting and can negatively impact immune system cells. This increases the likelihood of infections, breathing issues, and other respiratory adverse events, especially in patients with COPD.”
COPD is a progressive lung disease that causes increasing breathlessness. It affects more than 10 percent of those aged 40 and older worldwide. Because of the nature of the disease, upwards of 70 percent of those with COPD also struggle with symptoms of low mood and anxiety, said Vozoris.
Using health administrative databases from the Institute of Clinical Evaluative Sciences (ICES), Vozoris and his team studied 28,360 new users of serotonergic antidepressants with COPD aged 66 and older and matched them to an equivalent amount of non-users.
The analysis revealed that among older adults with COPD, new users of this class of medication have modest, but significant, increases in rates of breathing-related death and all causes of death. The research showed a strong association, but not a definite cause and effect.
“The study results should not cause alarm among those who use these medications, but rather increase caution among patients and physicians,” Vozoris said. “I hope our study encourages increased awareness when prescribing these medications and monitoring for adverse side effects. Also, because there is this association, we as physicians should give thought to psychotherapy and pulmonary rehabilitation as non-drug related treatment.”
The study appears in the European Respiratory Journal.
Jun 27, 2018